Nebraska, 2026Blizzard and High Wind in Nebraska, March 15, 2026
March 15, 2026 · NWS FSD · 4 events in 2 counties and zones
From March 15 through the early hours of March 16, a low-pressure system rapidly intensified over the Central Plains, generating a powerful wind field with gusts reaching 45 to 65 mph. Although limited antecedent snow cover maxing out at 1 to 2 inches in parts of the James River Valley initially delayed widespread blowing snow, conditions deteriorated as precipitation intensified early on the…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
From March 15 through the early hours of March 16, a low-pressure system rapidly intensified over the Central Plains, generating a powerful wind field with gusts reaching 45 to 65 mph. Although limited antecedent snow cover maxing out at 1 to 2 inches in parts of the James River Valley initially delayed widespread blowing snow, conditions deteriorated as precipitation intensified early on the 15th. In northwest Iowa, the storm began with several hours of freezing rain, resulting in ice accumulations of one-tenth to one-third of an inch. Additionally, plummeting temperatures created hazardous wind chills ranging from 15 below to 30 below zero.
Transportation was severely disrupted, leading to the closure of the Sioux Falls Regional Airport and most state and federal highways north of Interstate 90; travel was discouraged in nearly all other areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 15, 5:05 AM CST, 2 hours 55 minutes earlier. Its key messages:
- Blizzard conditions will spread across the area through today as snow moves through and winds continue to increase. Snow ends from west to east through this afternoon, though areas of blowing/drifting will continue into tonight in the places that receive the most snowfall.
- Winds will gust up to 35-55 mph for most of the area through today, with higher gusts up to 60 mph expected mainly south of I-90. Locations that receive any icing from freezing rain may be at an increased risk for power outages.
- With breezy winds persisting through Sunday night, wind chills down to -15F to -25F are expected by the Monday morning commute.
- Dry conditions and a warming trend is expected for the second half of next week.
Area forecast discussion, Mar 15, 5:05 AM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
605 AM CDT Sun Mar 15 2026
.KEY MESSAGES...
- Blizzard conditions will spread across the area through today
as snow moves through and winds continue to increase. Snow
ends from west to east through this afternoon, though areas of
blowing/drifting will continue into tonight in the places
that receive the most snowfall.
- Winds will gust up to 35-55 mph for most of the area through
today, with higher gusts up to 60 mph expected mainly south of
I-90. Locations that receive any icing from freezing rain may
be at an increased risk for power outages.
- With breezy winds persisting through Sunday night, wind chills
down to -15F to -25F are expected by the Monday morning
commute.
- Dry conditions and a warming trend is expected for the second
half of next week.
&&
.UPDATE...
Issued at 133 AM CDT Sun Mar 15 2026
An area of showers and even embedded thunderstorms is lifting
northeastward across northwest Iowa. This is moving towards
areas with temperatures at or just below freezing and thus is
falling as freezing rain as a warm nose is indicated by
soundings. This will likely result in at least a glaze of ice
over parts of northwest Iowa, far eastern South Dakota and far
southern Minnesota, though some areas especially from roughly a
Sheldon to Spencer line up to the Lake Okoboji area could see up
to around a tenth of an inch of ice depending on how quickly
precipitation changes over to snow or depending on how much
sleet mixes in. If some locations pick up these higher amounts,
then the chance of power outages may increase with the strong
winds expected to move in through this morning. This warm nose
will erode and will turn to all snow by 3-4 am.
Otherwise, we'll be all snow heading into the day on Sunday
with blizzard conditions still expected across the area as winds
gust up to 35-55 mph and as high as 60 mph mainly south of I-
90. Did increase snowfall totals especially farther south
towards I-90 in southwest Minnesota based on current trends and
the 15.00Z suite of CAMs, but blizzard conditions are still
expected either way. Thus, the current Blizzard Warning and High
Wind Warning look to be in good shape and no changes were made
to those headlines. Elevated winds into tonight will lead to
continued blowing/drifting snow, so continue to use extra
caution on the roads even after falling snow ends. Wind chills
are still expected to drop to the negative teens to negative 20s
Monday morning with only little improvement heading into Monday
afternoon.
&&
.DISCUSSION...
Issued at 200 PM CDT Sat Mar 14 2026
This mornings light snowband has lifted north of the area this
afternoon. Light snowfall between a half an inch to about an inch
and a half has been reported from this band. With partly sunny skies
in place and temperatures that have warmed to the mid 30s to up to
about 50F, some of the snow will melt. The band will remain north of
the area for the rest of the daylight hours before the mid level low
begins to push into the area. This will tighten the mid level
thermal gradient and lead to a restrengthening front. Thus,
frontogenesis (FGEN) will intensify as this band begins to start
sinking south/southwestwards into the forecast area. Locations along
highway-14 will see snow during the late evening timeframe. With
temperatures both at the surface and aloft remaining above freezing,
rain looks to develop south of highway-14. As the system translates
southeastwards, temperatures will cool throughout the night. This
will allow for the rain to quickly transition to snow though
locations along I-90 in southwest Minnesota and northwest Iowa still
look to see a 1 to 2 hour long window of freezing rain. This looks
to result in a light glaze of ice before precipitation transitions
to snow.
Winds will be strengthening during this period of time
though the strongest winds will arrive for the afternoon timeframe.
The strongest forcing for ascent will arrive during the morning
timeframe. This will also be the same period of time when the
heaviest snow falls. Snow will begin to exit the area from northwest
to southeast through the afternoon hours. Snowfall rates will be
coming down during the afternoon hours but with the winds being at
their peak intensity with gusts up to 40-60 mph, blowing and
drifting snow is expected even in the areas where snow has finished
falling. There could be additional snow showers during the afternoon
hours though this will be dependent on how saturated the low levels
remain. If enough saturation can be present to generate a tiny bit
of instability, then snow showers will be possible. If the dry air
winds out, then little if any snow showers will be possible.
Currently favoring a dried solution at this time but will keep an
eye on model trends.
Winds will be on the decline through Sunday evening though still
remaining breezy, contributing to blowing and drifting snow, mainly
east of I-29 where winds will be the strongest. At the same time,
temperatures will be falling during this period of time with low
temperatures bottoming out in the positive and negative single
digits. The cold temperatures and breezy winds will result in wind
chills down to -15F to -25F. When all is said and done, snowfall
amounts are expected to range quite a bit with locations generally
along and south of I-90 receiving 1-3 inches of snow. Locations
north of the interstate will see higher snowfall totals up to 2 to 6
inches with the highest amounts up to 6 to 12 inches expected over
parts of southwest Minnesota. Thus, the Blizzard Warning has been
expanded now to cover the entire forecast area. A High Wind Warning
has been issued as well for most locations south of I-90. The
Blizzard Warning is in effect from 10 pm this evening all the way
through 7 am Monday morning. The High Wind Warning is in effect from
7 am Sunday through 1 am Monday.
Monday itself will be a cold day with high temperatures only warming
to the single digits to low 20s. With continued breezy northwest
winds in place, wind chills will persist for the entire day though
not as cold as they were in the morning. Low temperatures will again
be cold with lows falling to the positive and negative single digits.
Temperatures will begin to warm on Tuesday as upper level ridging
builds over the western CONUS. Warm air advection (WAA) will
strengthen aloft, pushing 850 mb temperatures up to -2C to +10C.
Mixing these temperatures to the surface will result in near
seasonable to above average high temperatures in the low 30s to mid
50s, warmest across south central South Dakota. At the same time,
there could be some mixed precipitation because of the WAA in place.
Depending on how thermal profiles shake out, could see the warmest
temperatures across south central South Dakota. Currently looks like
this will mainly be a mix of rain and snow but the nose of the WAA
may make for a small area of mixed precipitation as temperatures
warm. Any amounts are uncertain at this time given remaining
variance in the overall evolution of the system.
Upper level ridging continues to strengthen across the southwest
CONUS for the rest of the week. This will result in warming
temperatures through the rest of the week with high temperatures
warming all the way back up to the 40s, 50s, 60s, and even 70s
possible through the middle of the week. Temperatures further warm
to the 60s and 70s for the end of the week. The ensembles support
this warm as they show a broad 50-90% chance for high temperatures
to break 60F next week, especially towards the end of the week. With
northwest flow in place aloft, the middle and end of next week looks
to remain dry.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 602 AM CDT Sun Mar 15 2026
A blizzard warning is in effect for the entire area. Widespread
IFR conditions, and occasionally LIFR, are expected through
early afternoon. Conditions will slowly improve from west to
east through the afternoon into the evening. Northerly winds
will increase this morning with gusts of 45 to 60 mph expected
from mid morning into late afternoon. These winds will gradually
back off to gusts around 25 mph later tonight. IFR and LIFR
conditions will also gradually improve from late afternoon into
the evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until 1 AM CDT Monday for SDZ038-039-050-
052>055-057>067.
High Wind Warning from 10 AM this morning to 1 AM CDT Monday
for SDZ067-070-071.
Blizzard Warning until 1 AM CDT Monday for SDZ068>071.
Blizzard Warning until 7 AM CDT Monday for SDZ040-056.
High Wind Warning until 7 PM CDT this evening for SDZ050-063-
068-069.
MN...Blizzard Warning until 1 AM CDT Monday for MNZ098.
Blizzard Warning until 7 AM CDT Monday for MNZ071-072-080-081-
089-090-097.
IA...Blizzard Warning until 1 AM CDT Monday for IAZ001-012.
High Wind Warning from 10 AM this morning to 1 AM CDT Monday
for IAZ001>003-012>014-020>022-031-032.
Blizzard Warning until 7 AM CDT Monday for IAZ002-003-013-014-
021-022-032.
Blizzard Warning until 1 AM CDT Monday for IAZ020-031.
NE...High Wind Warning from 10 AM this morning to 1 AM CDT Monday
for NEZ013-014.
Blizzard Warning until 1 AM CDT Monday for NEZ013-014.
&&
UPDATE...Samet
DISCUSSION...Meyers
AVIATION...08Hazardous weather outlook, Mar 15, 2:04 AM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
304 AM CDT Sun Mar 15 2026
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-160815-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
304 AM CDT Sun Mar 15 2026
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Any freezing rain early this morning will transition to all snow
by daybreak. A glaze to two tenths of an inch of ice is possible
mainly in parts of northwest Iowa, and this could result in
increased risk for power outages and tree damage as winds pick up
through today.
Blizzard conditions are expected area-wide as winds gust up to 55
mph in moderate to locally heavy snow. Locations south of I-90
will gust up to 60 mph at times through today. Winds remain
elevated tonight, leading to continued blowing/drifting concerns
and reduced visibilities.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Very cold wind chills in the negative teens to negative 20s are
expected Monday morning. Wind chills may stay below zero through the
day on Monday for many areas. Tuesday morning will feature wind
chills in the negative single digits to negative teens, with milder
conditions by Tuesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Blizzard, Dakota
- When
- March 15, 8:00 AM CST to 11:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Northerly winds gusted as high as 50 mph near Emerson and 45 mph at South Sioux City. During and after a period of snow which totaled 1.5 inches at Emerson, visibility was reduced to one-quarter mile or less at times with blowing snow.
Blizzard, Dixon
- When
- March 15, 8:00 AM CST to 11:00 PM CST
- Where
- Dixon forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Northerly winds gusted as high as 50 mph near Concord and near Emerson. During and after a period of snow which totaled 2.5 inches 3 miles northwest of Wakefield, 2.0 inches at Concord, and 1.5 inches at Newcastle, visibility was reduced to one-quarter mile or less at times with blowing snow.
High Wind, Dakota
- When
- March 15, 2:00 PM CST to 7:00 PM CST
- Where
- Dakota forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
A Nebraska Road Weather Information System site near Emerson recorded sustained winds from 40 to 47 mph at times.
High Wind, Dixon
- When
- March 15, 2:00 PM CST to 7:00 PM CST
- Where
- Dixon forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
A Nebraska Road Weather Information System site near Emerson recorded sustained winds from 40 to 47 mph at times.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Texas, March 15, 20261 death · $2,000 · 53 kt wind · 4 events
- Tornadoes and Hail in Tennessee, March 15, 2026$1.5 million · EF1 · 26 events
- Tornado and Hail in Mississippi, March 15, 20261 injured · $230,000 · EF1 · 29 events
- Tornadoes and Damaging Winds in Arkansas, March 15, 2026$434,000 · EF1 · 17 events
- Damaging Winds and High Wind in Indiana, March 15, 2026$665,000 · 62 kt wind · 25 events
- Tornadoes and Hail in Missouri, March 15, 2026$236,000 · EF1 · 17 events
- Wildfire and Dust Storm in Oklahoma, March 15 to 18, 2026$102,000 · 59 kt wind · 47 events
- Damaging Winds and Winter Weather in Alabama, March 15 to 16, 20261 injured · $3,000 · 56 kt wind · 64 events
- Tornadoes and Damaging Winds in Kentucky, March 15 to 16, 2026EF1 · 46 events
- Hail and Damaging Winds in Tennessee, March 15, 2026$110,000 · 1 in hail · 19 events
- Wildfire and Dust Storm in Texas, March 15, 2026$100,000 · 55 kt wind · 12 events
- Tornadoes and Hail in Arkansas, March 15, 2026EF1 · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1327962, 1327963, 1328006, 1328007.